Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 29, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 18, 1997, 10:17 PM CDT for Knox County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1997, 10:17 PM CDT (03:17 UTC)
- Expired
- May 18, 1997, 11:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Knox County, IL
The radar
The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 10:20 PM CDT | Hail 1 | Oneida, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2339 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 190317 RRA SVRSPI ILC095-190400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1017 PM CDT SUN MAY 18 1997 * SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY - WEST CENTRAL ILLINOIS * UNTIL 1100 PM CDT * SOME LOCATIONS AFFECTED GALESBURG KNOXVILLE ONEIDA DAHINDA * DOPPLER RADAR AT 1015 PM CDT INDICATED A NEW SEVERE THUNDERSTORM MOVING INTO NORTHWEST KNOX COUNTY. THE STORM WAS LOCATED NEAR RIO...MOVING EAST-SOUTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. GEELHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:08 PM CDT, 8 hours 9 minutes earlier.
Area forecast discussion, May 18, 2:08 PM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 205 PM CDT SUN MAY 18 1997 SVRL INGREDIENTS ARE IN PLACE FOR SVR WX DEVELOPMENT...IN A HOLDING PATTERN RIGHT NOW WAITING FOR THE CAP TO BREAK...A BIT MORE DESTABILIZATION...AND APPCH OF SFC BNDRYS. SPECIAL 18Z ILX RAOB GIVING US A CAP OF 3-4...WHICH SHOULD BREAK FAIRLY EASILY. ONCE ITS DOES DEVELOPMENT WILL BE RAPID. MODIFIED SOUNDING GIVES US LI/S OF -6 OR LESS WITH CAPES 3000-4000. HAVE ALSO BEEN WATCHING LOW LVL WINDS BACK THROUGHOUT THE MORNING...AND NOW IT LOOKS MORE LIKE A TORNADIC PROFILE. SHARP VERIFIES THIS WITH SFC WINDS 200/15...H8 WINDS OF 230/48 AND H5 WINDS OF 270/45. STORM REL HELICITIES ARE GREATER THAN 400. NMRS LOW LVL BOUNDARIES ARE ALSO PRESENT FROM CONVECTION THAT MOVED THROUGH EARLIER TODAY. XPCT TSRA TO BREAK OUT RAPIDLY IN CENT IL ERLY THIS EVE ...AND IN ECENT/SE SXNS A BIT LATER THIS EVE. WITH CDFNT XPCTD TO TAKE ITS TIME GOING THROUGH THE REGIOvN XPCT SHWRS AND T-STORMS TO CONT MUCH OF THE NIGHT AND INTO MONDAY. PIA 57/65 +6 SPI 61/67 +7 DEC 61/67 +7 CMI 62/69 +7 LWV 66/75 +8 MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:33 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 47 min |
| May 18, 9:17 PM CDT | Tornado Warning | ILX | Knox | 48 min |
| May 18, 9:31 PM CDT | Tornado Warning | ILX | Fulton, Peoria | 49 min |
| May 18, 10:10 PM CDT | Tornado Warning | ILX | Tazewell | 50 min |
| May 18, 10:13 PM CDT | Tornado Warning | ILX | Peoria | 32 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.